7 Unexpected & Potentially Dangerous Side Effects Of Taking Allergy Medicine Long-Term
Sneezing, coughing, and sniffling can be a nuisance, and if you're someone who suffers from allergies, you might be tempted to take some medication every time a symptom arises. Although some allergy medications are safe to take whenever you need them, there are some side effects of allergy medicine to be aware of if you take it long-term. To make sure you're not harming your body while trying to get rid of that nasty cough or runny nose, you want to make sure you're being safe about your medication consumption.
Certain allergy medications work differently depending on the type. "Inhaled steroids and nasal sprays work locally to decrease inflammation in the nasal passages in the lungs, respectively," allergist and internist Dr. Tania Elliott tells Bustle. "Anti-histamines block the release of histamine from allergy cells. Histamine is one of the main chemicals responsible for causing itch, redness, congestion, and swelling."
Medications like antihistamines — such as Benadryl or Zyrtec — can be used for long-term treatment. Others such as decongestants or Corticosteriods should not be used for prolonged or too-frequent use. If you are ever in doubt, ask your doctor how long an allergy medication can be used.
"If you don't want to be on medications longterm, allergy shots or oral allergen immunotherapy may be right for you," says Elliott. "These treatments can cure your allergies."
Here are seven unexpected and potentially dangerous side effects of taking allergy medicine long-term, depending on the type of medication, according to experts.
1. Memory Loss
"Some of the older antihistamines cross the blood brain barrier and can cause memory loss and even cognitive impairment," says Dr. Elliott. These older medications have been linked to dementia, but if you're sticking to more recent medicines, there isn't need to worry. Newer generation antihistamines typically don't have that effect because they don't work on acetylcholine.
2. Sleep Issues
We all know to avoid taking a Benadryl before getting behind the wheel of the car, and that's because allergy medicines can cause sleep issues. "Truth is, these medications can impact your daily functioning, so if you are new to them, avoid starting them the night before a big work presentation," says Dr. Elliott. And if you find they're causing drowsiness, talk to your doctor about non-drowsy options.
3. High Blood Pressure
Taking decongestants long-term can lead to increased blood pressure and arrythmias. "Any allergy medication with a '-D' at the end of it (Allegra-D, Zyrtec-D) contains a decongestant," says Dr. Elliott. "They can help in the short-term with drying up your nasal passages and sinuses, but usage beyond seven days can lead to spikes in blood pressure." Once again, it's best to talk to your doctor about your symptoms to help mitigate any potential health concerns while taking allergy medications.
4. Vocal Cord Dysfunction
An inhaler can help you breathe, but sometimes, it can cause issues with your voice. "Some inhaled asthma medications can weaken your vocal cords and cause a hoarse voice, and in some people they can lose their voices almost completely," says Dr. Elliott. This is not the case for everyone, but speak with your doctor if you start to notice hoarseness as a result of using an inhaler.
Oral steroids such as prednisone are used for severe allergic reactions, eczema, and asthma, and although they help knock out allergy symptoms, they have long-term side effects, including the development of diabetes. "Repeat shorter doses of steroids (for example, a few one week courses a year for asthma or eczema) is enough to start increasing your diabetes risk," says Dr. Elliott. "Inhaled steroids can do the same thing." If steroids have been prescribed to you for allergies, talk to your doctor about the risk factor for diabetes to help prevent further health issues.
6. Mood Issues
Certain long-term asthma medications can cause some emotional disturbances. "In some people, leukotreine modifiers can cause psychological symptoms, such as depression, aggression, irritability, hallucinations and suicidal thinking or behavior," Sonia Patel, PharmD, Chief Pharmacist at Capsule, tells Bustle. If you begin to develop any of these symptoms, it's important you talk with your primary physician about how to mitigate these side effects.
In addition to increasing your risk of diabetes, long-term steroid use can also affect your likelihood of getting osteoporosis. "Steroids affect the metabolism of both calcium and vitamin D, so long-term use can actually lead to osteoporosis," says Patel.
If you have persistent allergies or asthma and need to be on medicine long-term, make sure to check with a doctor to see what medication is safest for you.